Idaho, 2021

Winter Weather in Idaho, February 6 to 7, 2021

February 6 to 7, 2021 · NWS PIH · 5 events in 4 counties and zones

Snow and strong winds again caused many roads to shut down in eastern Idaho including US Route 26, as well as Idaho State Highways 32, 33, and 34. Winds gusted from 40 to 50 mph for the 3rd time in a week across extreme eastern Idaho.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Snow and strong winds again caused many roads to shut down in eastern Idaho including US Route 26, as well as Idaho State Highways 32, 33, and 34. Winds gusted from 40 to 50 mph for the 3rd time in a week across extreme eastern Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 6, 4:21 AM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 6, 4:21 AM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
421 AM MST Sat Feb 6 2021

.SHORT TERM...Today through Monday. Strong northwest flow will
remain through the period, especially today and Sunday. Snow has
currently backed off across the Eastern Highlands but another
wave this afternoon in northwest flow will start to bring snow for
the Sawtooths and, in particular, the Eastern Highlands where 5
to 10 inches of higher elevation snow is likely. A winter weather
advisory is in effect for the Wasatch mountains, Caribou
Highlands, and the Big Hole mountains for moderate snow and
blowing snow. Winds will be a factor/impact for our entire area.
Winds aloft will be around 50 to 55 mph. The best areas to mix
down and see gusts of 50 mph are the Snake River Plain and Eastern
Magic Valley, especially the I-84 corridor where a wind advisory
is in effect. Other areas will see gusts of 30 to 40 mph. An
Special Weather Statement will be issued where winds, existing
snow, and light falling snow will have the biggest impacts. These
will be mainly along the Utah Border and Wyoming border. The
biggest concerns for wind and blowing snow will be Yale, Sweetzer
Summit, Malad Summit, Georgetown Summit, Highway 33 from Rexburg
to Tetonia, and the Eastern portion of the Island Park area. Thus,
Special Weather Statements have been issued for these areas.

Sunday northwest flow will continue but only lingering very light
snow is expected mainly over the Island Park area. Winds will
still be breezy to moderate but should have much less impacts. By
Monday the winds will still be breezy but will be even lighter.
Little, if any, snow is expected by Monday. Temperatures will be
above normal today and Sunday mainly across our Southwest areas
where the wind will be the strongest. By Monday expect below
normal temperatures, especially in our northeast areas where cold
air is expected to work its way over the Montana Divide.
Wyatt

.LONG TERM...Tuesday through next Saturday. The general consensus is
that we will see an increasing chance of precipitation and
increasing winds. The questions remaining are: how and wet and how
cold. The GFS wants to swing a storm through later Wednesday and
Thursday, followed by a fairly dry but cold pattern. The 12z ECMWF
was wetter and colder, but now the ECMWF is trending warmer and even
more wet. There has been poor consistency and trends with the
pattern toward the middle and end of next week. The Blend of Models
is doing what it should be doing, showing a potential forecast of
all the models and the ensembles. That shows an increasing chance of
precipitation but much colder. With the huge lack of certainty, we
will go with the Blend of Models.
Keyes

&&

.AVIATION...We will see the next surge of moisture arriving later
today. The bulk of this (mainly in the form of snow) will fall
across the central mountains and eastern highlands. With northwest
flow, the snow SHOULD stay to the northwest of SUN. This certainly
favors DIJ, although we will need to watch conditions with a south
to southwest wind. The most likely scenario is MVFR weather, dipping
into IFR with heavier bursts of snow. At IDA and PIH, upslope flow
may produce light snow over the airports...but the most likely
scenario is the snow falls in the benches or even farther into the
mountains away from both sites. At BYI, we are not expecting any
issues other than gusty winds again today. In fact at BYI, PIH and
IDA...the biggest issue should be the winds with gusts of 25-35kts
expected.
Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 9 PM MST this evening
for IDZ054-055.

Winter Weather Advisory from 11 AM this morning to 9 PM MST this
evening for IDZ060-063-064.

&&

In the hours before

Special weather statement, Feb 6, 5:16 AM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
516 AM MST Sat Feb 6 2021

IDZ051>053-056>059-061-062-065-066-062100-
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Bear Lake Valley-Blackfoot Mountains-Teton Valley-
Centennial Mountains - Island Park-
Including the cities of Shoshone, Richfield, Carey, Mud Lake,
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony,
Albion, Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey,
Lava Hot Springs, Malad, Preston, Thatcher, St. Charles,
Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Ashton,
Tetonia, Driggs, Island Park, and Kilgore
516 AM MST Sat Feb 6 2021

Expect moderate winds today with overall gusts near 30 to 40 mph.
Some areas wills see localized higher impacts/gusts like Highway
33 from Rexburg to Tetonia for blowing and drifting snow and
strong crosswinds with gusts near 50 to 55 mph near Yale on I-84.
These highways/interstates could potentially close. Otherwise,
all these areas will see blowing and drifting snow mainly where
there is existing snow. Areas along the Wyoming Border could see 2
to 5 inches of new snow, especially east of Island Park and
Driggs. Malad Summit, Georgetown Summit, Geneva Summit, and Border
Summit will see 1 to 3 inches of snow. Again, the bigger impact
will likely be blowing and drifting snow from moderate winds.
Winds won't start going down significantly until around 8 to 9
pm, potentially later for some localized areas.

Please use caution in areas of strong cross winds and blowing and
drifting snow. Visibility will likely decrease and roads could
become hazardous.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Blackfoot Mountains

When
February 6, 8:00 AM MST to February 7, 1:00 PM MST
Where
Blackfoot Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.125, -111.858 (the zone’s center; the record gives no point)

Strong wind gusts of 40 to 50 mph caused extensive blowing of the snow that fell the two previous days. The drifting of snow was so bad it closed Idaho State Highway 34 from near Soda Springs east to the Wyoming border.

Winter Weather, Caribou Range

When
February 6, 8:00 AM MST to February 7, 1:00 PM MST
Where
Caribou Range forecast zone
Reported by
Department of Highways
Coordinates
42.815, -111.502 (the zone’s center; the record gives no point)

Idaho State Highway 34 was closed from Soda Springs to the Idaho border due to 40 to 50 mph winds blowing recent snows and causing whiteout conditions on the 6th.

Winter Weather, Upper Snake River Plain

When
February 6, 8:00 AM MST to February 7, 1:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Department of Highways
Coordinates
43.805, -111.767 (the zone’s center; the record gives no point)

US Highway 26 closed from Ririe to Swan Valley on February 6th. Wind gusts of 40 to 50 mph caused whiteouts blowing recently falling snow and road crews were unable to keep up with the drifting. Idaho State Highway 33 was also closed from Newdale to Tetonia.

Winter Weather, Caribou Range

When
February 6, 8:00 AM MST to February 7, 1:00 PM MST
Where
Caribou Range forecast zone
Reported by
Department of Highways
Coordinates
42.815, -111.502 (the zone’s center; the record gives no point)

US Highway 26 closed from Ririe to Swan Valley on February 6th. Wind gusts of 40 to 50 mph caused whiteouts blowing recently falling snow and road crews were unable to keep up with the drifting.

Winter Weather, Teton Valley

When
February 6, 8:00 AM MST to February 7, 1:00 PM MST
Where
Teton Valley forecast zone
Reported by
Department of Highways
Coordinates
43.924, -111.450 (the zone’s center; the record gives no point)

Idaho State Highway 33 was closed from Newdale to Tetonia and Idaho State Highway 32 was closed from Ashton to Tetonia. Wind gusts of 40 to 50 mph caused whiteout conditions and extensive drifting that snow removal crews were unable to keep up with.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944911, 944916, 944925, 944929, 944935.